New Mexico, 2014Damaging Wind in New Mexico, August 25, 2014
August 25, 2014 · NWS MAF · 1 event in 1 county or zone
There was a surface trough in southeast New Mexico which provided lift. Good moisture and instability were also present across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a surface trough in southeast New Mexico which provided lift. Good moisture and instability were also present across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 10:12 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 25, 10:12 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1212 PM CDT Mon Aug 25 2014
.DISCUSSION...
Please see the 18z aviation discussion below.
&&
.AVIATION...
Isolated showers and thunderstorms are possible this afternoon and
evening at TAF locations with KHOB and KCNM having a better chance
for development than other sites. Localized MVFR conditions are
possible in and near thunderstorms. Otherwise, VFR conditions will
prevail through the forecast period.
&&
.PREV DISCUSSION... /ISSUED 421 AM CDT Mon Aug 25 2014/
The upper ridge over the mid Mississippi River Valley continues
to elongate reaching well into our area. This ridge will shrink as
we head through the upcoming weak as an upper trough digs into the
Rockies. This trough will really not begin to affect the area
until after Wednesday so expect hot temperatures to continue in
the short term.
Showers and even some strong thunderstorms formed yesterday along a
weak sfc trough and an instability axis. This sfc trough looks to be
farther north and west today so storms will be confined mainly to SE
NM, the western PB and the higher terrain of W TX. If this sfc
trough proves to be a little farther south this afternoon, PoPs will
need to be extended south into the PB. Very similar conditions are
expected Tuesday and Wednesday. The storms will be capable of very
gusty winds and even some small hail.
Large scale models have come into much better agreement regarding
the upcoming pattern change late in the week. The GFS has slowed
down the upper trough coming into the Pacific NW this morning. As
expected yesterday, this now aligns much better with the ECMWF and
CMC. The upper trough will help break down the ridge as it moves
into the Southern Plains by Friday. As it does so, the proximity of
the trough will provide lift and cooler mid level temps which should
produce showers and thunderstorms across most of the area. The best
chance for widespread precip appears to be Thursday and Friday. It
is still unclear whether a front will accompany the trough as most
of the models have a very weak front or not one at all. Nonetheless,
temperatures should cool off late week due to the cloud cover and
rain.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
03
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 25, 2:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT MON AUG 25 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT MON AUG 25 2014 /300 AM MDT MON AUG 25 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS,
WITH A SLIGHT CHANCE OF STORMS FROM SOUTHEAST NEW MEXICO, SOUTH
THROUGH THE VAN HORN AREA AND DAVIS MOUNTAINS. GUSTY WINDS OVER 55
MPH, SMALL HAIL, FREQUENT LIGHTNING STRIKES, HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING WILL ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Thunderstorm Wind, Lea
- When
- August 25, 12:00 PM MST to 12:01 PM MST
- Where
- Lea County, 2 mi SW of Tatum
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.230, -103.344
A thunderstorm moved across Lea County and produced a 73 mph wind gust near Tatum. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Kansas, August 25, 20141 death · 1 event
- Heat in Illinois, August 25, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, August 25, 2014$425,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Illinois, August 25, 2014$266,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Missouri, August 25 to 27, 2014$250,000 · 1.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arizona, August 25, 2014$315,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 25, 2014$103,000 · 65 kt wind · 16 events
- Flooding in Colorado, August 25, 2014$100,000 · 2 events
- Damaging Winds in Wisconsin, August 25, 2014$53,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Illinois, August 25, 2014$45,000 · 52 kt wind · 5 events
- Flash Flood and Hail in Nebraska, August 25 to 26, 2014$30,000 · 1 in hail · 7 events
- Flash Flooding in Utah, August 25 to 27, 2014$25,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537929.